Alert archive / South Dakota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 201, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Sep 22, 2017, 1:45 AM CDT for Day County, Marshall County, Roberts County, South Dakota. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 22, 2017, 1:45 AM CDT (06:45 UTC)
- Expired
- Sep 22, 2017, 2:45 AM CDT
- In force
- 60 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Day County, SD, Marshall County, SD, Roberts County, SD
The radar
The Aberdeen radar (KABR), 70 km from the middle of the area, began a volume at 06:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 6.8 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 937 J/kg
- Mixed-layer CIN
- -128 J/kg
- Mixed-layer LCL
- 1608 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 4.1
The text
As transmitted.
726
WUUS53 KABR 220645
SVRABR
SDC037-091-109-220745-
/O.NEW.KABR.SV.W.0201.170922T0645Z-170922T0745Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
145 AM CDT FRI SEP 22 2017
The National Weather Service in Aberdeen has issued a
* Severe Thunderstorm Warning for...
Northwestern Roberts County in northeastern South Dakota...
Northwestern Day County in northeastern South Dakota...
Central Marshall County in northeastern South Dakota...
* Until 245 AM CDT
* At 144 AM CDT, a severe thunderstorm was located 8 miles west of
Roslyn, or 14 miles northwest of Webster, moving northeast at 25
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Roslyn, Eden, Lake City, Buffalo Lakes, Sica Hollow State Park,
Cattail Lake, Clear Lake Rec Area, Piyas Lake, Fort Sisseton State
Park, Red Iron Housing, Roy Lake Rec Area, Long Hollow Housing and
Opitz Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
&&
LAT...LON 4544 9756 4549 9782 4590 9766 4570 9707
TIME...MOT...LOC 0644Z 208DEG 21KT 4552 9766
HAIL...1.00IN
WIND...60MPH
$$
Dorn2 follow-up statements
786
WWUS53 KABR 220720
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
220 AM CDT FRI SEP 22 2017
SDC037-220729-
/O.CAN.KABR.SV.W.0201.000000T0000Z-170922T0745Z/
Day SD-
220 AM CDT FRI SEP 22 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN DAY COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4559 9728 4560 9778 4590 9766 4570 9707
TIME...MOT...LOC 0719Z 205DEG 18KT 4566 9756
$$
SDC091-109-220745-
/O.CON.KABR.SV.W.0201.000000T0000Z-170922T0745Z/
Roberts SD-Marshall SD-
220 AM CDT FRI SEP 22 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 AM CDT
FOR NORTHWESTERN ROBERTS AND CENTRAL MARSHALL COUNTIES...
At 219 AM CDT, a severe thunderstorm was located over Fort Sisseton
State Park, or 12 miles southeast of Britton, moving northeast at 20
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Eden, Lake City, Fort Sisseton State Park, Buffalo Lakes, Red Iron
Housing, Roy Lake Rec Area, Sica Hollow State Park, Cattail Lake,
Clear Lake Rec Area, Long Hollow Housing, Opitz Lake and Piyas Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
LAT...LON 4559 9728 4560 9778 4590 9766 4570 9707
TIME...MOT...LOC 0719Z 205DEG 18KT 4566 9756
HAIL...1.00IN
WIND...60MPH
$$
Dorn091
WWUS53 KABR 220739
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
239 AM CDT FRI SEP 22 2017
SDC091-109-220749-
/O.EXP.KABR.SV.W.0201.000000T0000Z-170922T0745Z/
Roberts SD-Marshall SD-
239 AM CDT FRI SEP 22 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN ROBERTS AND
CENTRAL MARSHALL COUNTIES WILL EXPIRE AT 245 AM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However gusty winds
and heavy rain are still possible with this thunderstorm.
LAT...LON 4559 9728 4560 9778 4590 9766 4570 9707
TIME...MOT...LOC 0739Z 208DEG 21KT 4575 9749
$$
DornWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 22, 12:46 AM CDT, 59 minutes earlier.
Area forecast discussion, Sep 22, 12:46 AM CDT, 59 minutes before
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 1246 AM CDT Fri Sep 22 2017 .UPDATE... Issued at 1246 AM CDT Fri Sep 22 2017 06z aviation discussion updated below. UPDATE Issued at 909 PM CDT Thu Sep 21 2017 Forecast on track at the moment. No changes planned at this time. A little later on (04Z to 09Z), if convection develops, may need to fine tune areal coverage of pops/wx mention. Also, if convection develops, will have to monitor the potential for large (severe) hail production. UPDATE Issued at 631 PM CDT Thu Sep 21 2017 See below for an aviation forecast discussion for the 00Z TAFs. && .SHORT TERM...(This Evening through Friday Afternoon) Issued at 336 PM CDT Thu Sep 21 2017 High pressure has now slid well off to the east, with low pressure centered over Colorado, with a boundary extending from it northward over western South Dakota. This boundary will push very slowly eastward tonight to becoming situated from northwest Minnesota to south central South Dakota. Instability looks to increase across the far eastern CWA and into Minnesota later this evening into the overnight hours, along with a developing 45-55 knot LLJ. May see some strong thunderstorms develop at this intersection, mainly over the far northeastern CWA around or after midnight. Quiet conditions are expected during the daytime hours on Friday as the LLJ diminishes and the shear weakens. Will see a decent temperature gradient both tonight and Friday, with much cooler air behind the front. Lows tonight will range from the upper 40s over north central South Dakota, to the upper 60s over east central Minnesota. High temperatures on Friday will range from the upper 50s over north central South Dakota, to the upper 80s over northeastern South Dakota and west central Minnesota. .LONG TERM...(Friday Evening through Thursday) Issued at 336 PM CDT Thu Sep 21 2017 Fairly good agreement over the long term pattern which features a western CONUS upper low/trough and an eastern CONUS ridge. This puts us in southwest flow aloft with several distinct waves lifting into or just southeast of the CWA before the upper low opens and lifts over the area Monday. In the low levels at the start of the period we should be on the northwest side of the surface trough. That means each wave will generate generally overrunning precipitation so have minimized the mention of thunder for the most part, outside the initial round of severe weather that develops friday night. 850mb temperatures remain between +6 and +14C for the extended, so high temperatures will be stuck in the 50s and 60s for the next few days. There does looks like, with high pressure overhead and despite a trough overhead, no waves passing through, that we will see ideal radiational conditions Wednesday morning. Thus, lowered temperatures a notch below blended guidance. Otherwise no significant changes over blended guidance within the extended. && .AVIATION...(For the 06Z TAFS through 06Z Friday Night) Issued at 1246 AM CDT Fri Sep 22 2017 VFR flying weather may be temporarily interrupted early this morning by fog or low stratus given the synoptic scale environment in place, and the much above climo normal surface/low level moisture over the forecast area. There will likely be some low level wind shear at the KATY terminal early this morning. Starting to see a few elevated thunderstorm cells developing, mainly over northeast SD, so maybe the KATY/KABR terminals could be affected at or in the vicinity this morning. Precipitation chances and potential sub-vfr flying weather start to ramp up later this evening and on into Friday night. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...Mohr SHORT TERM...Parkin LONG TERM...Connelly AVIATION...Mohr
Hazardous weather outlook, Sep 21, 5:17 AM CDT, 20 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 517 AM CDT Thu Sep 21 2017 SDZ003-004-009-015-016-033>035-045-048-221030- Corson-Campbell-Walworth-Dewey-Potter-Stanley-Sully-Hughes-Jones- Lyman- 517 AM CDT Thu Sep 21 2017 /417 AM MDT Thu Sep 21 2017/ This Hazardous Weather Outlook is for portions of central South Dakota and north central South Dakota. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. MNZ039-046-SDZ005>008-010-011-017>023-036-037-051-221030- Traverse-Big Stone-McPherson-Brown-Marshall-Roberts-Edmunds-Day- Faulk-Spink-Clark-Codington-Grant-Hamlin-Deuel-Hyde-Hand-Buffalo- 517 AM CDT Thu Sep 21 2017 This Hazardous Weather Outlook is for portions of west central Minnesota, central South Dakota, north central South Dakota, and northeast South Dakota. .DAY ONE...Today and Tonight Showers and thunderstorms will return to far northeastern South Dakota and west central Minnesota tonight, mainly northeast of a line from Aberdeen to Watertown. A few of these storms could become strong to severe, with damaging winds and large hail. .DAYS TWO THROUGH SEVEN...Friday through Wednesday An elongated area of low pressure will remain nearly steady across eastern South Dakota and western Minnesota Friday into early Saturday. Showers and thunderstorms are expected along and ahead of this boundary late Friday afternoon into Friday night. A few of these storms could become strong to severe. Heavy rain, damaging winds, and large hail will be the primary threats. A extended period of light to, at times, heavy rain will move across far eastern South Dakota and west central Minnesota. Total rainfall of 2 to around 4 inches will be possible early Friday morning into Monday. The highest amounts are expected southeast of a line from Watertown to Ortonville. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed over far northeastern South Dakota and west central Minnesota tonight. Wind, hail, and other reports can be relayed to the Aberdeen National Weather Service by calling, or through our Facebook and Twitter pages. KF
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 22, 12:48 AM CDT | Severe Thunderstorm Warning | ABR | Day, Marshall | 57 min |
| Sep 22, 12:51 AM CDT | Severe Thunderstorm Warning | ABR | Day, Marshall, Roberts | 54 min |
| Sep 22, 12:55 AM CDT | Severe Thunderstorm Warning | ABR | Brown, Day, Spink | 65 min |
| Sep 22, 1:02 AM CDT | Severe Thunderstorm Warning | ABR | Roberts | 50 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.